Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 7, 2021Montgomery County, Moore County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 7, 2021, 5:39 AM EDT for Montgomery County, Moore County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2021, 5:39 AM EDT (09:39 UTC)
Expired
May 7, 2021, 6:45 AM EDT
In force
66 min
Issued by
NWS Raleigh, NC

Counties Montgomery County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:15 AM EDTHAIL 0.751 W Whispering Pines, NCREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS82 KRAH 070939
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
539 AM EDT Fri May 7 2021
 
NCZ040-074>076-084-071045-
Richmond NC-Lee NC-Chatham NC-Montgomery NC-Moore NC-
539 AM EDT Fri May 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
MONTGOMERY...NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 645 AM EDT...

At 538 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Pinehurst, or 9 miles west of Southern
Pines, moving northeast at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Whispering Pines, Pinebluff, Mount Gilead and Robbins.

LAT...LON 3527 8008 3543 7992 3552 7962 3551 7956
      3553 7955 3557 7942 3534 7915 3527 7922
      3525 7920 3506 7960 3517 7977 3518 7997
TIME...MOT...LOC 0938Z 231DEG 22KT 3522 7956 

$$

JJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 3:45 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 7, 3:45 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 AM EDT Fri May 7 2021

.SYNOPSIS...
A series of potent upper level disturbances will traverse the region
through tonight. Meanwhile, a weak area of low pressure over western
NC will move east this morning and offshore by the afternoon. High
pressure will build into the region for Saturday and early Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Friday...

Three potent shortwaves will dive SE through the base of the
amplifying upper trough in place over the Eastern US through the
near term.

The lead upper disturbance can currently be seen coming across the
southern Appalachians, and is responsible for the development of a
weak sfc low over the NC Foothills and the associated weak
convection across the western Piedmont counties. The upper wave and
it's weak sfc reflection will move east across the forecast area
this morning and should exit the area by late morning(16Z). Models
continue to indicate that this area of convection will become
slightly better organized as instability increases, though still
weak, due to the arrival of colder air aloft(H5 temps -23 to -25C)
and steep lapse rates. Do not expect much in the way of a severe
threat with the first batch of convection, though some small hail
will be possible with the stronger updrafts.

Just as the first round of convection begins to move east of the
area, the second upper-level impulse, which is currently over Mn/Wi,
will begin to impact the area and will lead to re-newed convective
re-development, which will cross the area between 18 to 00z.
Tempered insolation will lead to additional destabilization to near
~1000 J/kg by the afternoon. Modest 0-3 Km shear of 15-25 kts is not
particularly exciting, but sufficient to support an isolated severe
storm or two. While one cannot rule-out some strong thunderstorm
wind gusts, given low freezing level heights of 6-7 kft, believe
hail is the primary threat, with any strong updraft capable of being
a very proficient hail producer, with some isolated severe hail
possible during the afternoon.

Given the multiple rounds of convection moving through the area,
lowered forecast highs today. Breezy with highs ranging from lower
60s north to around 70 south.

Convection should exit the area shortly after 00z. Initially, skies
will clear out but the arrival of the tertiary upper disturbance
into southern mid-Atlantic region will lead to partly to mostly
cloudy skies overnight, especially across the norther tier. Renewed
CAA will result in chilly temps. Lows in the lower/mid 40s north to
upper 40s south(7 to 10 degrees below normal).

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 345 AM Friday...

Heights aloft will gradually rebound throughout the day as the upper
trough lifts north, allowing the prominent shortwave ridge over the
central US to build east into the region on Saturday night.  At the
surface, weak sfc high pressure will slide SE over the area and then
offshore overnight.

Low-level CAA to start the day will set the stage for one last cool
day across central NC, with highs expected to average 5 to 8 degrees
below normal. Highs ranging from mid to upper 60s north to mid 70s
south with breezy conditions developing again during the late
morning and afternoon, gusting to 20 to 25 mph at times.

A glancing shot of mid-level warm moist air advection from the area
of low pressure tracking from the central US Plains to the middle MS
valley combined with some weak upper-level impulses spilling atop
the ridge will result in increasing cloudiness Saturday night as a
warm front approaches our southern doorstep. Lows ranging from
lower/mid 40s north to lower 50s south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM Friday...

In the upper-levels, weak ridging will build from the TN Valley to
central NC on Sunday and quickly push offshore by late Sunday,
setting up southwesterly flow aloft on Monday. A weak area of energy
will move from the Deep South early Monday northeast across central
NC Monday afternoon, then flow becomes zonal as a shortwave,
associated with low pressure over Ontario, moves east across the Mid-
Atlantic on Tuesday. Ridging then builds from the Midwest to the
Carolinas on Wednesday, followed by a trough digging across the OH
Valley and the Mid-Atlantic on Thursday.

At the surface, a Bermuda high will be anchored in place on Sunday
as a warm front pushes north across the Carolinas. A cold front will
then move across the OH Valley and then central NC on Monday. High
pressure building from the northern Plains Monday will move into the
Midwest on Tuesday, and then the Mid-Atlantic on Wednesday, and
finally moving off the Mid-Atlantic coast on Thursday. Low pressure
may then move northeast across the Southeast states Thursday as the
high to our north pushes offshore.

Surface flow will shift southerly on Sunday behind the warm front,
advecting a warmer airmass into the region. Highs Sunday will
increase 5-10 degrees compared to Saturday, with afternoon temps in
the upper 70s to mid-80s. Precipitation chances increase throughout
the day Monday as the cold front and mid-level energy move across
the area. Shear and MLCAPE look sufficient enough for the
development of thunderstorms in the afternoon and evening.
Southwesterly wind gusts of 15-25 mph are possible ahead of the
front on Monday, then winds weaken and turn northerly Monday night
into Tuesday. Highs in the upper 70s to mid-80s Monday will drop to
the upper 60s to mid-70s Tuesday behind the front. Tuesday is
trending dry under zonal flow aloft, then models somewhat disagree
on the timing of the upper trough and surface low for mid-week.
Ensembles are leaning on Thursday having the better chances of
showers for now. Cold Air Damming with east/northeast flow, will
keep highs below seasonal normals for mid-week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM Friday...

Through 06Z Saturday: Patchy stratus and fog will be apt to develop
between 06 to 12z, especially INVOF of RWI. Otherwise clouds will
continue to fill in as the area of showers and isolated thunder,
currently across the western Piedmont, is expected to become
slightly better organized as it moves east across the remainder of
the forecast area through 15z Fri. A period of sub-VFR restrictions
will be possible with this area of convection. Otherwise, it should
remain VFR, with ceilings 5 to 10kft.

A second round of showers and tstms and associated sub-VFR
restrictions is expected to traverse the area between 18 to 00z,
with a good chance that all TAF sites will see some impacts during
the afternoon and early evening.

Otherwise, light and variable winds now will persist through mid
morning, then become NWLY and breezy with gusts 20-25 kts, strongest
at KINT and KGSO. Winds will subside after sunset.

After 06Z Saturday: VFR conditions should return on Friday night and
continue through Sunday as high pressure builds into the region. A
cold front will approach the region from the northwest late Sunday,
cross the area on Monday and Monday night with some improvement on
Tuesday.

&&

.FIRE WEATHER...
Coordinated with the NCFS and offices to the east and west and
will issue an increased Fire Danger Statement for the southern
and western Piedmont and Sandhills for Friday afternoon. While
minimum RH values are marginal and range around 30% and
afternoon wind gusts will range between 20-25 mph, fuels are
near critical levels in these areas and the FDS will support
NCFS messaging.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Blaes
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...JJT
AVIATION...CBL/Blaes
FIRE WEATHER...Blaes
Hazardous weather outlook, May 7, 4:08 AM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
408 AM EDT Fri May 7 2021

NCZ008>011-025>028-041>043-078-089-080815-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Wayne-Sampson-
408 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will have the potential to efficiently
produce small hail. Some storms may produce hail as big as quarters
and possibly a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038-039-073>077-083>086-088-080815-
Davidson-Randolph-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
Scotland-Hoke-Cumberland-
408 AM EDT Fri May 7 2021

...INCREASED FIRE DANGER IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

Scattered thunderstorms will have the potential to efficiently
produce small hail. Some storms may produce hail as big as quarters
and possibly a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-040-080815-
Person-Forsyth-Guilford-Alamance-Orange-Chatham-
408 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will have the potential to efficiently
produce small hail. Some storms may produce hail as big as quarters
and possibly a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 3:56 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT Fri May 7 2021

NCZ038-039-073>077-083>086-088-080000-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF LEXINGTON, THOMASVILLE, ASHEBORO,
ARCHDALE, ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN,
CARTHAGE, SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN,
WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG,
CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE,
AND HOPE MILLS
356 AM EDT Fri May 7 2021

...INCREASED FIRE DANGER THIS AFTERNOON...

The combination of low fuel moistures, low relative humidity, and
gusty northwesterly winds will result in elevated fire danger
conditions this afternoon. Conditions will be favorable for
outdoor fires to grow quickly, increasing the danger of a
wildfire.

Elevated fire danger conditions may also be experienced on
Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.
Special weather statement, May 7, 4:31 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 AM EDT Fri May 7 2021

NCZ039-040-074>076-084-070930-
Richmond NC-Lee NC-Chatham NC-Randolph NC-Montgomery NC-Moore NC-
431 AM EDT Fri May 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
CENTRAL MONTGOMERY...NORTH CENTRAL RICHMOND...SOUTHEASTERN
RANDOLPH...SOUTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL
530 AM EDT...

At 430 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Biscoe, or 12 miles east of Troy, moving
northeast at 35 mph.

Pea size hail will be possible with these storms.

Locations impacted include...
Sanford, Southern Pines, Troy, Carthage, Siler City, Pinehurst,
Biscoe, Seagrove, Whispering Pines and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 7956 3538 7912 3533 7916 3503 7978
      3527 8002
TIME...MOT...LOC 0830Z 229DEG 31KT 3531 7968

JJT
Special weather statement, May 7, 5:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 AM EDT Fri May 7 2021

NCZ040-074>076-084-071045-
Richmond NC-Lee NC-Chatham NC-Montgomery NC-Moore NC-
539 AM EDT Fri May 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
MONTGOMERY...NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 645 AM EDT...

At 538 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Pinehurst, or 9 miles west of Southern
Pines, moving northeast at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Whispering Pines, Pinebluff, Mount Gilead and Robbins.

LAT...LON 3527 8008 3543 7992 3552 7962 3551 7956
      3553 7955 3557 7942 3534 7915 3527 7922
      3525 7920 3506 7960 3517 7977 3518 7997
TIME...MOT...LOC 0938Z 231DEG 22KT 3522 7956

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:31 AM EDTSpecial Weather StatementRAHMontgomery, Moore59 min
May 7, 6:00 AM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Moore45 min
May 7, 6:54 AM EDTSpecial Weather StatementRAHCumberland66 min
May 7, 7:34 AM EDTSpecial Weather StatementRAHHoke56 min
May 7, 8:18 AM EDTSpecial Weather StatementRAHCumberland57 min
May 7, 9:04 AM EDTSevere Thunderstorm WarningRAHSampson41 min
May 7, 1:36 PM EDTSpecial Weather StatementRAHOrange39 min
May 7, 2:18 PM EDTSpecial Weather StatementRAHChatham42 min
May 7, 3:58 PM EDTSpecial Weather StatementRAHWayne62 min
May 7, 7:13 PM EDTSpecial Weather StatementRAHSampson62 min
May 7, 7:43 PM EDTSpecial Weather StatementRAHSampson62 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.